Hail, Cayuga
- When
- May 13, 2:40 PM EST
- Where
- Cayuga County, Port Byron
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.033, -76.633
Thunderstorms developed along the south shore of Lake Ontario as a large upper low crossed the western Great Lakes. 75 inches was reported in Port Byron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed along the south shore of Lake Ontario as a large upper low crossed the western Great Lakes. Hail as large as 1.75 inches was reported in Port Byron. One inch hail fell in Rochester.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 13, 2:00 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 300 PM EDT SAT MAY 13 2006 .SHORT TERM /TODAY THROUGH TUESDAY NIGHT/... LARGE UPPER LEVEL LOW CONTINUING TO SPIN OVER THE WESTERN GREAT LAKES THIS AFTERNOON...WILL SHIFT SLOWLY TO THE SOUTHEAST INTO THE OHIO VALLEY SUNDAY. PRIMARY AREA FOR LOW LEVEL CONVERGENCE AND INSTABILITY INTO THIS EVENING WILL BE ACROSS THE GENESEE VALLEY AND FINGER LAKES REGION. SEVERAL REPORTS OF SMALL HAIL ASSOCIATED WITH SOME OF THE STRONGER CELLS. CONVECTION WILL DIMINISH LATER TONIGHT WITH WEAK RIDGING/SUBSIDENCE ALOFT AND LACK OF HEATING. CONVECTION SHOULD REDEVELOP AGAIN SUNDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS AS ATMOSPHERE DESTABILIZES AND WEAK SHORT WAVE ROTATES ACROSS THE AREA. UPPER LOW NUDGES INTO EASTERN OHIO/WESTERN PENNSYLVANIA BY MONDAY. SIGNIFICANT SHORT WAVE ENERGY ROTATING INTO THE AREA WILL ENHANCE CONVECTIVE POTENTIAL ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. UPPER LOW OVER NORTHERN PENNSYLVANIA ON TUESDAY WILL ONCE AGAIN KEEP THE POTENTIAL FOR CONVECTION ACROSS THE AREA. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... THE UPPER LOW IS EJECTED TO THE NORTHEAST BY ANOTHER CLOSED UPPER LOW ON WEDNESDAY...ONLY TO BE REPLACED BY THE SECOND LOW BY THURSDAY AFTERNOON. THE SURFACE LOW ASSOCIATED WITH THE UPPER LOW WILL BE TO THE NORTH OF THE REGION AND BRING A WEAK COLD FRONT ACROSS THE FORECAST AREA ON THURSDAY WITH A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON. COOLER AIR ALOFT WILL MAINTAIN THE CHANCE OF SHOWERS THROUGH THE REMAINDER OF THE EXTENDED PERIOD. BOTH HIGH AND LOW TEMPERATURES WILL BE A LITTLE COOLER THAN CLIMATOLOGICAL NORMS...ESPECIALLY FRIDAY AND SATURDAY AS THE COOL UPPER LOW IS CLOSER TO THE FORECAST AREA. && .AVIATION... SOUTHEASTERLY FLOW WILL KEEP A STREAM OF SCATTERED CONVECTION OVER CENTRAL AND WESTERN NY THIS EVENING WITH A FEW THUNDERSTORMS EMBEDDED WITHIN THE RAIN SHOWERS. CEILINGS AND VSBYS WILL REMAIN WITHIN VFR CATEGORIES OUTSIDE OF THE HEAVIER RAINS AND THUNDERSTORMS...BUT FALLING TO MID MVFR WITHIN THE CONVECTION. MOST OF THE PRECIP WILL FADE THIS EVENING THEN VFR CIGS WITH A FEW AREAS OF MVFR CIGS AND VSBYS...LOCALLY IFR OVER THE SOUTHERN TIER FOR LOW CIGS. AS THE UPPER LOW MOVES CLOSER TO THE AREA ON SUNDAY...MORE SOLID CLOUD COVER IS EXPECTED...BUT TO STILL BE WITHIN MVFR RANGE. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SHORT TERM...TMA LONG TERM...WCH AVIATION...WCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 422 AM EDT SAT MAY 13 2006 NYZ001>008-010>014-019>021-085-140830- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 422 AM EDT SAT MAY 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-140830- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 422 AM EDT SAT MAY 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF JJP
The Binghamton radar (KBGM), 107 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512597, 5512598.